Texas, 2023

Wildfire in Texas, August 17, 2023

August 17, 2023 · NWS FWD · 1 event in 1 county or zone

A 21-acre grassfire near Sanger was ignited by a vehicle explosion. The fire spread erratically burning nearby vehicles and at least one building, in addition to burning nearby cattle pasture.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A 21-acre grassfire near Sanger was ignited by a vehicle explosion. The fire spread erratically burning nearby vehicles and at least one building, in addition to burning nearby cattle pasture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 17, 1:19 PM CST, 51 minutes earlier.

Area forecast discussion, Aug 17, 1:19 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
219 PM CDT Thu Aug 17 2023

...New Long Term...

.SHORT TERM... /Issued 114 PM CDT Thu Aug 17 2023/
/Through Friday Night/

The heat is back! Hopefully, you enjoyed the brief reprieve from
the excessive heat the last few days. Unfortunately, widespread
105-112 degree temperatures can be expected both this afternoon,
and again tomorrow afternoon. In fact, tomorrow's forecast
temperature of 109 at DFW is just 4 degrees shy of the all-time
record high temperature of 113 from 1980.

With the extremely hot temperatures expected, an Excessive Heat
Warning is now in effect for all of North and Central Texas.
Residents should take extra precautions to avoid heat related
illnesses. This can be done by drinking plenty of fluids, staying
in an air-conditioned room and staying out of the sun.

There is a low potential for an isolated storm or two to develop
in far western North Texas generally between 4-7pm this afternoon.
Although probability remains low, if a storm develops, strong
downburst winds will be the main threat. Given the antecedent dry
fuels/drought, lightning-induced fire starts cannot be discounted
this afternoon.

Hernandez

&&

.LONG TERM... /NEW/
Update:
No noteworthy adjustments were made to the extended forecast with
this afternoon's issuance. We'll be tracking a couple of easterly
waves or perhaps even a vague circulation of tropical origin
through the middle portion of next week which could offer low rain
chances to parts of South/Central Texas. Recent extended guidance
remains noncommittal on this potential though, and it will need
to exhibit more consistent trends before PoPs exceeding 20-30% can
be introduced. Otherwise, expect an exceptionally hot weekend
with highs in the 100-110 range and similar heat index values as
dewpoints mix into the 50s each day. A daily elevated fire threat
will persist, although lighter wind speeds should prevent a
widespread critical threat.

-Stalley

Previous Discussion:
/Friday through Wednesday/

The upper ridge that was anchored between the Great Salt Basin
and the Central Rockies earlier this week will shift to the east
and amplify across the Central and Southern Plains Friday through
the weekend. Full August sun, building heights and parched soil
will yield excessive heat with afternoon highs between 104 and
112. Although low level moisture will increase through the
weekend, vigorous boundary layer mixing each afternoon should mix
out dew points enough to keep heat index values close to the
actual temperature. The exception will be the eastern zones where
moisture will be a bit deeper and heat index values will likely
exceed 108 both Saturday and Sunday. At this point in time we will
keep the Excessive Heat Warning for the entire forecast area through
Friday, but an extension through the weekend is extremely likely.

Gradual and subtle changes will take place early next week with
the upper ridge shifting to the northeast. This minor pattern
shift will yield slightly cooler, but still hot, high
temperatures. Unfortunately, it will open the door to deeper Gulf
moisture which will keep the humidity and heat index values up.
The extended models continue to hint at a subtle easterly wave
moving up through South Texas in the Tuesday/Wednesday time frame.
There will be a chance of showers and thunderstorms across some
of our Central Texas counties associated with this feature, should
it materialize. We will keep PoPs low (10-30%) for now and await
better model continuity before getting too hopeful.

It goes without saying that until this region gets wide-spread,
appreciable rainfall, the stressed vegetation will remain
incredibly receptive to fire starts. About the only good news
with regards to the fire threat is that sustained wind speeds
through the weekend should remain generally below 15 mph. There
will likely be an uptick in wind speeds early next week which may
push the fire threat to critical levels, especially west of the
I-35 corridor.

Unfortunately, the extended outlook through the end of the month
does not look promising for rain prospects, but there is always
September. Keep those fingers crossed.

79

&&

.AVIATION... /Issued 114 PM CDT Thu Aug 17 2023/
/18Z TAFs/

Impacts within the D10 airspace are not expected today with clear
skies and southerly winds in place. A storm or two may develop
late this afternoon, generally within the westbound departure
gates. Given the isolated nature of any potential storm, impacts
will also remain minimal. Winds will remain southerly generally
between 10-15 knots.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    81 109  83 108  82 /   0   0   0   0   0
Waco                77 107  78 106  81 /   0   0   0   0   0
Paris               73 104  76 103  75 /   0   0   0   0   0
Denton              78 110  78 109  78 /   5   0   0   0   0
McKinney            76 106  79 105  78 /   0   0   0   0   0
Dallas              83 110  83 108  83 /   0   0   0   0   0
Terrell             76 108  77 107  78 /   0   0   0   0   0
Corsicana           77 109  78 108  79 /   0   0   0   0   0
Temple              75 107  76 106  78 /   0   0   0   0   0
Mineral Wells       75 112  75 110  76 /   5   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT Friday for TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Aug 17, 1:18 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
218 PM CDT Thu Aug 17 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181400-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
218 PM CDT Thu Aug 17 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Excessive heat continues across North and Central Texas today with
triple-digit temperatures and high heat index values. There is also
an elevated threat for wildfires across the entire region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Triple-digit temperatures and high heat index values will persist
through the middle of next week. An elevated fire threat will
accompany the heat.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Denton

When
August 17, 2:10 PM CST to 4:50 PM CST
Where
Denton forecast zone
Reported by
Emergency Manager
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

A 21-acre grassfire at 1399 Marina Circle in Sanger was ignited by a vehicle explosion. The fire spread erratically burning nearby vehicles and at least one building, in addition to burning nearby cattle pasture.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139141.